Texas, 2012

Damaging Wind in Texas, July 16, 2012

July 16, 2012 · NWS LUB · 1 event in 1 county or zone

Scattered thunderstorms developed early in the afternoon on the 16th near an upper level shear axis over the Rolling Plains. Most storms were non-severe, however, one storm produced a wind gust to 60 mph during the early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered thunderstorms developed early in the afternoon on the 16th near an upper level shear axis over the Rolling Plains. Most storms were non-severe, however, one storm produced a wind gust to 60 mph during the early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 16, 2:09 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 16, 2:09 PM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
309 PM CDT MON JUL 16 2012

.SHORT TERM...
THE UA LOW CONTINUED TO SLOWLY PROGRESS WESTWARD ACROSS THE SOUTHERN
PLAINS LATE THIS AFTERNOON...WITH THE CENTER OF THE SAID DISTURBANCE
LOCATED JUST SE OF THE REGION. THE INCREASE IN LARGE SCALE ASCENT
HAS RESULTED IN ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
ACROSS PORTIONS OF THE REGION...WITH THE STRONGEST ACTIVITY NOTED
NEAR THE EDGE OF THE CAPROCK...AND SOUTH AND EAST OF THE CWA. THIS
IS NOT SURPRISING GIVEN THE LOCATION OF THE CENTER OF THE
DISTURBANCE...IN ADDITION TO LITTLE TO NO CIN...PWATS NEARING 1.60
INCHES AND SFC-BASED CAPE AOA 1500 J/KG. ON THE CAPROCK...SHOWERS
ARE STRUGGLING TO STRENGTHEN DUE TO A MID-LEVEL CAPPING INVERSION.
DESPITE INCREASED CLOUDINESS...TEMPS MANAGED TO WARM INTO THE 80S
AND 90S. PROGGED MODEL SOUNDINGS EXHIBITED STEEPENED LAPSE RATES AND
THUS...CLOUD BASES BEING AROUND 8000 FT. IT IS THEREFORE NOT OUT OF
THE QUESTION TO SEE A FEW ISOLATED WIND GUSTS POSSIBLY APPROACH
SEVERE LEVELS. FURTHERMORE GIVEN MOIST MID-LEVELS...THE ACTIVITY
WILL BE RATHER GOOD RAIN PRODUCERS... AS RAINFALL ACCUMULATIONS OF A
FEW TENTHS OF AN INCH WITH THE STRONGEST ACTIVITY IS NOT OUT OF THE
QUESTION.

FORECAST SOLUTIONS HINT AT THE PRECIP PERSISTING THROUGH THIS
EVENING...PARTICULARLY OFF THE CAPROCK NEAREST TO THE BEST MOISTURE
AND INSTABILITY AXES. THE NAM AND ECMWF SOLUTIONS SHOWED A LULL
OVERNIGHT...BUT THE GFS INSISTS ON LIGHT QPF LINGERING ACROSS
PORTIONS OF THE FA. PRECIP HAS LINGERED OVER NIGHT AND INTO THE NEXT
MORNING FOR THE PAST FEW DAYS AND AS SUCH...THE GFS MAY NOT BE
TOTALLY OFF BASED. WILL THEREFORE MAINTAIN A SLIGHT MENTION WITH 14
PERCENT POPS TONIGHT THROUGH EARLY TOMORROW MORNING FOR PORTIONS ON
THE CAPROCK AND ACROSS SRN LOCALES. TOMORROW...THE UA DISTURBANCE
WILL COMMENCE TO SLOWLY TRANSLATE SSW AWAY FROM THE SOUTH PLAINS AND
AS A RESULT...THE BEST SYNOPTIC LIFT WILL SHIFT TO ON THE CAPROCK
/ESPECIALLY ACROSS THE SRN AND SWRN ZONES/. WILL THEREFORE MAINTAIN
MENTIONABLE POPS ACROSS ALL BUT THE FAR NERN ZONES...WITH BEST POPS
ACROSS THE SW.

&&

.LONG TERM...
ATMOSPHERE WILL BE IN TRANSITION MID WEEK AS UPPER LOW MOVES FROM
SOUTHWEST TEXAS NEAR DEL RIO LATE TUESDAY AND THEN WESTWARD ACROSS
NORTHERN MEXICO THURSDAY AND FRIDAY TAKING THE DEEPER MOISTURE
WITH IT. DID KEEP SLIGHT CHANCE POPS ACROSS THE WESTERN HALF OF
THE CWA LATE TUESDAY...DECREASING COVERAGE TO AREAS JUST ALONG THE
NM BORDER WEDNESDAY AFTERNOON AS MODELS HINT A SOME RESIDUAL MID
LEVEL MOISTURE AND WEAK CONVECTIVE SIGNALS ALONG 700-500 MB
THETA-E AXIS.

TIME SECTIONS AND FORECAST SOUNDINGS SHOW PRONOUCDED MID LEVEL
DRYING AFTER TUESDAY NIGHT AS UPPER HIGH STRENGTHENS ACROSS THE
CENTRAL ROCKIES INTO THE CENTRAL PLAINS KEEPING EAST TO SOUTHEAST
MID AND UPPER WINDS...SUBSIDENCE AND LIMITED INSTABILITY ACROSS THE
REGION. TEMPERATURES WILL CREEP BACK UP INTO THE MID 90S BY THE END
OF THE WEEK AND INTO THE WEEKEND WITH POPS LOW TO NIL AT LEAST INTO
EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        65  92  65  92  64 /  20  20  20  20  10
TULIA         67  92  66  92  66 /  20  20  20  10  10
PLAINVIEW     67  92  67  92  67 /  20  20  20  10  10
LEVELLAND     68  92  68  92  67 /  20  30  20  10  10
LUBBOCK       68  93  69  93  69 /  20  20  20  10  10
DENVER CITY   67  92  68  91  67 /  20  30  20  10  10
BROWNFIELD    68  92  69  92  68 /  20  30  20  10  10
CHILDRESS     73  97  69  97  72 /  20  10  10  10  10
SPUR          70  95  69  95  70 /  20  20  10  10  10
ASPERMONT     72  98  71  98  72 /  20  20  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

29/06
Hazardous weather outlook, Jul 16, 2:34 AM CST, 13 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
334 AM CDT MON JUL 16 2012

TXZ021>044-171000-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
334 AM CDT MON JUL 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER THE SOUTH
PLAINS...ROLLING PLAINS AND EXTREME SOUTHERN TEXAS PANHANDLE THIS
AFTERNOON. SOME STORMS MAY BE CAPABLE OF PRODUCING WIND GUSTS TO 60
MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 16, 1:28 PM CST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
228 PM CDT MON JUL 16 2012

TXZ030-162015-
FLOYD-
228 PM CDT MON JUL 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR FLOYD  COUNTY...

AT 227 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST CENTRAL FLOYD COUNTY...SLOWLY MOVING
NORTHEAST AT 5 MPH.

WINDS SPEEDS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...AND BRIEF MODERATE DOWNPOURS ARE POSSIBLE WITH THIS
STORM.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 3431 10118 3402 10137 3400 10155 3416 10156
      3431 10154
TIME...MOT...LOC 1927Z 216DEG 20KT 3415 10149
Special weather statement, Jul 16, 2:25 PM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
325 PM CDT MON JUL 16 2012

TXZ035-041-162115-
LUBBOCK-LYNN-
325 PM CDT MON JUL 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR LYNN  AND LUBBOCK  COUNTIES...

AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH CENTRAL LYNN COUNTY...SLOWLY MOVING
EAST AT 5 MPH.

WINDS SPEEDS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...AND BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 3344 10163 3324 10172 3333 10190 3344 10183
TIME...MOT...LOC 2024Z 286DEG 4KT 3334 10180
Special weather statement, Jul 16, 2:31 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
331 PM CDT MON JUL 16 2012

TXZ029-030-036-162100-
CROSBY-FLOYD-HALE-
331 PM CDT MON JUL 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR CROSBY...HALE  AND FLOYD
COUNTIES...

AT 329 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS ACROSS EASTERN AND SOUTHEASTERN FLOYD
COUNTY...MOVING NORTHEAST AT 10 MPH.

WINDS SPEEDS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...AND PONDING OF WATER ON ROADWAYS ARE POSSIBLE WITH THESE
STORMS.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 3398 10129 3375 10154 3377 10156 3383 10156
      3383 10165 3406 10156
TIME...MOT...LOC 2029Z 213DEG 12KT 3386 10155
Special weather statement, Jul 16, 2:36 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
336 PM CDT MON JUL 16 2012

TXZ035-041-162100-
LUBBOCK-LYNN-
336 PM CDT MON JUL 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR LYNN AND LUBBOCK COUNTIES...

AT 332 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH CENTRAL LYNN COUNTY 5 MILES NORTHWEST
OF WILSON...MOVING SOUTHEAST AT 5 MPH.

WINDS SPEEDS UP TO 40 MPH...BRIEF HEAVY DOWNPOURS...AND SMALL HAIL
IS POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3334 10161 3322 10175 3332 10193 3346 10179
TIME...MOT...LOC 2035Z 308DEG 4KT 3333 10178
Special weather statement, Jul 16, 3:44 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
444 PM CDT MON JUL 16 2012

TXZ041-042-162215-
GARZA-LYNN-
444 PM CDT MON JUL 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LYNN AND GARZA
COUNTIES...

AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORM ACROSS MUCH OF EASTERN LYNN COUNTY
INTO WESTERN GARZA COUNTY...MOVING EAST AT 25 MPH.

THESE STORMS WILL AFFECT POST...GRASSLAND AND HIGHWAY 84.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...CONTINUOUS CLOUD
TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM. IN ADDITION...BRIEF SPIN UPS KNOW AS GUSTNADOES WILL BE
POSSIBLE ON THE LEADING EDGE OF THE OUTFLOW WITH THESE STORMS.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3337 10105 3297 10105 3297 10181 3335 10168
TIME...MOT...LOC 2141Z 273DEG 21KT 3313 10152
Special weather statement, Jul 16, 3:59 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
459 PM CDT MON JUL 16 2012

TXZ030-036-162230-
CROSBY-FLOYD-
459 PM CDT MON JUL 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR CROSBY AND FLOYD  COUNTIES...

AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES EAST OF
FLOYDADA TO 18 MILES SOUTHWEST OF CROSBYTON...MOVING EAST AT 5 MPH.
THE STRONGEST STORM WAS LOCATED ABOUT 5 MILES NORTH OF RALLS AND
NEAR THE COMMUNITY OF CAPROCK.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...CONTINUOUS CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

WITH STRONG OUTFLOW WINDS...GUSTNADOES WILL BE POSSIBLE MAINLY EAST
OF THIS ACTIVITY.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

LAT...LON 3339 10155 3384 10154 3412 10116 3411 10105
      3340 10105
TIME...MOT...LOC 2158Z 281DEG 3KT 3403 10110 3345 10144

The radar

The Lubbock radar (KLBB), 108 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Briscoe

When
July 16, 4:16 PM CST
Where
Briscoe County, 3 mi NNW of Quitaque
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.410, -101.070

A Texas Tech University West Texas mesonet site at Caprock Canyons State Park measured a wind gust to 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383766.